January 17, 2020 by John Fernandez
Roundup: Over-the-Counter Painkillers (NSAIDs) Linked to Higher Heart Attack Risk; Blood Pressure Checks Urged for Pregnant Women
Common over-the-counter pills and capsules are often used to relieve pain or reduce fever, but new research suggests they may increase your risk of a heart attack if taken routinely for a period of time.
Known as “non-steroidal anti-inflammatories,” or NSAIDs, these painkillers can increase the likelihood of experiencing a heart attack by an average of 20 percent to 50 percent, if used for a prolonged period of time, says the study, published in The BMJ. Researches examined all commonly used NSAIDs – ibuprofen and naproxen – which are available over the counter; and diclofenac and celecoxib, which require prescriptions in the U.S. Both types were associated with this increased risk.
The greatest risk of heart attack was seen with NSAIDs used at a high daily dose in the first month — for example, ibuprofen (Advil) at or greater than 1,200 mg a day is considered a high daily dose by the researchers. They reviewed data on 446,763 people, of whom 61,460 had a heart attack. The results showed that a heightened risk of a heart attack developed as early as the first week of taking an NSAID, and the risk was greater with higher doses of NSAIDs. This risk seemed to decline when the painkillers were no longer taken, with a slight decline one to 30 days after use.
Experts say that the study should not alarm anyone who consults with their doctor regarding the regular use of NSAIDs. But those people who are already at risk for heart trouble should be extra cautious.
“Given that the onset of risk of acute myocardial infarction (heart attack) occurred in the first week and appeared greatest in the first month of treatment with higher doses, prescribers should consider weighing the risks and benefits of NSAIDs before instituting treatment, particularly for higher doses,” wrote Michèle Bally, M.D., an epidemiologist at the University of Montreal Hospital Research Center, who led the research.
About 30 million Americans use NSAIDs regularly. Two years ago, the U.S. Food and Drug Administration (FDA) intensified its “Drug Facts” labels to indicate that NSAIDs can increase the chance of a heart attack or stroke, either of which can lead to death. And those serious side effects can occur as early as the first few weeks of using an NSAID, the new warning states.
- FDA Bolsters Warnings of Heart Attack, Stroke Risks for NSAID Pain Relievers
- Lower Back Pain: Physical Therapies Over Meds Recommended
Routine Blood Pressure Checks Urged for Pregnant Women
All pregnant women should have their blood pressure checked at each doctor visit to screen for preeclampsia, a serious health problem that can damage organs and cause premature birth, say new U.S. guidelines.
The guidelines, updated by the U.S. Preventive Services Task Force (USPSTF) for the first time since 1996, emphasize that blood pressure screenings at every maternity visit can help doctors detect and treat preeclampsia before it becomes critical to the mother or baby.
Preeclampsia is a condition caused by high blood pressure that can lead to kidney, liver and brain damage. It usually develops after 20 weeks of pregnancy. High blood pressure, protein in the urine, severe headaches, blurry vision and intense upper belly pain are among the most common symptoms of preeclampsia.
Relatively rare, preeclampsia affects up to 8 percent of pregnancies worldwide, according to the March of Dimes. It’s the cause of 15 percent of premature births in the U.S.
Left untreated and in rare cases, preeclampsia can cause serious bleeding problems that lead to stroke or coma. For babies, the condition can affect development in the womb, cause low birth weight or an early birth. Severe cases of preeclampsia usually require early induction of labor.
Ear Injuries From Cotton Swabs Sending Kids to ERs Each Day
Despite warnings from manufacturers on packaging, cotton swabs improperly used to clean out ears are causing 34 children to go to the emergency room every day, according to new research.
Authors of a new study published in the Journal of Pediatrics, conducted at Nationwide Children’s Hospital, warn that using cotton-tip applicators to clean the ear can be dangerous, especially when used by children.
The study found that an estimated 263,000 children under the age of 18 were treated in U.S. emergency rooms for ear injuries due to cotton-top applicators from 1990 through 2010.
Researchers also found that most injuries, about 77 percent, occurred when kids tried using the swabs on their own without any supervision. About two out of every three ER patients were younger than 8 years old, and 40 percent percent of all injuries involved children three years old and younger.
Cotton swabs can cause cuts in the ear canals and even perforate eardrums. These injuries could lead to hearing loss, dizziness, ringing in the ear or other symptoms.